Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Blacksburg, VA

July 12, 2005Botetourt County, Craig County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2005, 3:01 PM EDT for Botetourt County, Craig County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 3:01 PM EDT (19:01 UTC)
Expired
Jul 12, 2005, 4:00 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Botetourt County, VA, Craig County, VA

The radar

The Roanoke radar (KFCX), 62 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
623 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 121903
SVRRNK
VAC023-045-122000-
/O.NEW.KRNK.SV.W.0071.050712T1901Z-050712T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
  CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 400 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF FINCASTLE...OR
  ABOUT 6 MILES SOUTHEAST OF NEW CASTLE...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...

  VIRGINIA MINERAL SPRINGS...FINCASTLE...ORISKANY

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS 
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3759 8007 3742 8009 3742 7980 3761 7977

$$

RCS
2 follow-up statements
000 
WWUS51 KRNK 121934
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT TUE JUL 12 2005

VAC045-121943-
/O.CAN.KRNK.SV.W.0071.000000T0000Z-050712T2000Z/
CRAIG VA-
333 PM EDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR CRAIG COUNTY IS CANCELLED...

LAT...LON 3759 7998 3742 7998 3742 7980 3761 7977

$$

VAC023-122000-
/O.CON.KRNK.SV.W.0071.000000T0000Z-050712T2000Z/
BOTETOURT VA-
333 PM EDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
BOTETOURT COUNTY...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NACE...OR ABOUT NEAR
TROUTVILLE...MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
FINCASTLE...AMSTERDAM...DALESVILLE...AND TROUTVILLE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3759 7998 3742 7998 3742 7980 3761 7977

$$

RCS
000 
WWUS51 KRNK 122000
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT TUE JUL 12 2005

VAC023-122007-
/O.EXP.KRNK.SV.W.0071.000000T0000Z-050712T2000Z/
BOTETOURT VA-
400 PM EDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR BOTETOURT COUNTY EXPIRES AT
400 PM EDT...

THUNDERSTORMS HAVE WEAKEN AND ARE NO LONGER PRODUCING STRONG WINDS.  
HOWEVER...THESE THUNDERSTORMS ARE PRODUCING HEAVY DOWNPOURS AND 
PONDING OF ROADWAYS ARE POSSIBLE.  

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.


LAT...LON 3759 7998 3742 7998 3742 7980 3761 7977

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
BKN BAND OF CONVECTION NOW CROSSING THE BLUE RIDGE SHOULD CONT E
INTO THE PIEDMONT WHERE INSTAB SIG ENOUGH TO KEEP ISOLD MICROBURST
PTNL GOING FOR A WHILE LONGER. APPEARS THIS AXIS OF TSRA ASSOCD WITH
OLD FEEDER/WIND BAND FROM DENNIS THAT ACTED AS FOCUS/CONVERGENCE
PARAMETER THIS AFTN. QUESTIONS IN WAKE OF THIS FEATURE WITH AMOUNT
OF ADDED CONVECTION GIVEN LOSS OF HEATING AND NOT A LOT OF UPSTREAM
UPPER SUPPORT APCHG UNTIL WED. FOR NOW WILL GO WITH HIEST CHC POPS
OUT E AHEAD OF CURRENT ACTIVITY AND LEAVE IN A RESIDUAL LOW CHC
ESPCLY W OVERNGT FOR ANY OUTFLOW THAT MIGHT SPARK ADDED COVERAGE.
MAY INCLUDE SOME PATCHY FOG AFTER EARLIER RAINFALL...OTRW GNRLY PC
OVRNGT WITH DEBRIS CLOUDS ARND. TEMPS SIMILAR TO THOSE OF LAST NGT
AND WARMER THAN MOST MOS ATTM UNDER SOUPY DEWPTS. STRONGER S/W
PROGGED TO ROTATE UNDER UPPER SYSTEM AND ACROSS THE W LATE WED ALTHO
IFFY GIVEN MODEL PROBLEMS IN RESOLVING IMPULSES. SINCE APPEARS
COVERAGE PSBLY BETTER BLUE RIDGE W WILL CONT LIKELY POPS WRN MTNS
AND UP CHCS E PER MODEST CAPE VALUES. ALSO THINK WITH EVEN DEEPER RH
ARND SHOULD SEE A BIT MORE CLDNS WHICH SHOULD ACT TO HOLD TEMPS DOWN
A LITTLE FROM THOSE OF TODAY.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

REMNANTS OF T.D. DENNIS OVER THE OHIO VALLEY WILL WEAKEN FURTHER
LATE THIS WEEK AND WEEKEND...WHILE GRADUALLY SHIFTING NEWD TOWARD
THE ERN LAKES. UNSETTLED WEATHER WILL CONTINUE DURING THE PERIOD.
SERIES OF UPPER AND MID LEVEL SHORTWAVES SPINNING OFF THE INLAND
TROPICAL LOW CENTER. ELECTED TO RAISE POPS IN THE WEST TOMORROW
NIGHT AND THURSDAY TO BLEND BETTER WITH MOS GUD AND ISC GROUP. MADE
A FEW MINOR ADJUSTMENTS IN TEMPERATURES. PLAYED EXTENDED PERIODS
WITH HPC TOOL WITH GFS BACKGROUND.

&&

.AVIATION...

SCATTERED CONVECTION THIS AFTERNOON MAY PRODUCE VSBY REDUCTIONS AND
BRIEF GUSTY WINDS AT TAF SITES...ESP ROA IN THE NEXT HOUR OR SO AND
LYH AND DAN LATER AFTERNOON IF CURRENT TRENDS CONTINUE.
OVERNIGHT/EARLY A.M. VSBY REDUCTIONS PSBL ESP WHERE RAIN OCCURS THIS
AFTERNOON. SCATTERED CONVECTION POSSIBLE TMRW AS PATTERN REMAINS
BASICALLY UNCHANGED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH/KK/JH
Hazardous weather outlook, Jul 12, 6:06 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EDT TUE JUL 12 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131015-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
606 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
WEEK. THE BEST COVERAGE AND MOST INTENSE STORMS WILL BE IN THE
AFTERNOON AND EVENINGS. DUE TO THE HIGH AMOUNT OF MOISTURE IN THIS
AIRMASS...VERY HEAVY RAIN IS POSSIBLE WITH ANY OF THE STRONGER
THUNDERSTORMS...ESPECIALLY WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:50 PM EDTFlash Flood WarningRNKWythe3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.